Oklahoma, 2021

Excessive Heat in Oklahoma, August 12, 2021

August 12, 2021 · NWS TSA · 8 events in 8 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 12th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of northeastern Oklahoma on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 9:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 12, 9:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1015 AM CDT Thu Aug 12 2021

...UPDATE...

.DISCUSSION...
A more or less stagnant upper air pattern is leading to continued
hot and humid conditions across the area. Temperatures are once
again expected to soar into the mid to upper 90s. In terms of the
dew points, there is some uncertainty as to how they will trend
this afternoon. The latest guidance is in fairly good agreement
with dew points dropping some but the latest HRRR drops the dews
off quite a bit this afternoon and appears to be a little too
ambitious given the trends over the past few days. So far, there
has not been noticeable mixing in the surface obs. With scattered
to broken cloud cover today, that may help to keep dew points a
little more elevated this afternoon. Long story short, no changes
are currently planned to the going Heat Advisory. The highest heat
indices (near 110) are still expected to occur over NE OK where
moisture has been consistently slow to decrease. Luckily, relief
is on the way in the form of a cold front and showers/storms that
will approach the area late tonight into tomorrow before giving us
cooler weather this weekend.

In the mean time, elevated mid to upper level moisture well ahead
of the front today (a weak 700mb and 850mb jet are present over
the area) will allow for mid to high clouds to develop as is
currently evidenced by the latest visible satellite. A noticeable
max of 850mb moisture over W AR and far NE OK may allow for some
isolated to scattered cu development later this afternoon in these
areas. Overall, minor changes were made to the forecast to account
for the latest trends. An update will be issued shortly.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  77  96  72 /   0  30  40  30
FSM   99  76  97  75 /   0   0  30  30
MLC   96  75  96  72 /   0   0  20  30
BVO   97  72  92  68 /  10  40  50  30
FYV   94  71  92  68 /   0  20  40  40
BYV   95  74  93  70 /   0  20  50  40
MKO   96  75  95  72 /   0  10  30  30
MIO   95  73  91  70 /   0  40  50  40
F10   96  75  97  71 /   0  10  30  30
HHW   96  75  96  74 /   0   0  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>072-074-076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...21
Hazardous weather outlook, Aug 12, 3:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 AM CDT Thu Aug 12 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 AM CDT Thu Aug 12 2021

...DANGEROUS HEAT THROUGH FRIDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Far Northeast Oklahoma.
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

	AREA AT GREATEST RISK...Northeast Oklahoma and West Central Arkansas.

DISCUSSION...
It will be another hot and humid day today areawide. Heat indices
will range from 100-110 degrees this afternoon through early
evening. Take necessary precautions if you plan to be outside for
a prolonged period of time. A few thunderstorms could also be
possible late tonight, after midnight, as a complex of storms
moves southeast out of Kansas and could clip parts of far
northeast Oklahoma and northwest Arkansas near sunrise Friday
morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The hot and humid conditions will continue through Friday.
Afternoon heat indices will range from 100 to 110 degrees across
much of eastern Oklahoma and western Arkansas through Friday. A
cold front will approach the area on Friday bringing some
thunderstorm chances to the region through the weekend. The
greatest chances and coverage for storms appears to be on
Saturday. A few storms could be strong to severe Friday afternoon
and evening across northeast Oklahoma and northwest Arkansas. The
frontal boundary and increased cloud cover will bring cooler
temperatures for the weekend as well, with temperatures staying
near to below normal into the beginning of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An extended period of hot weather will continue through today and
a little less so on Friday. First responders will likely continue
to see heat- related incidents. Establishment of cooling stations
may be needed in some communities.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Washington

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 12, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982374, 982375, 982376, 982377, 982378, 982379, 982380, 982381.